What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 25, 5:10 PM MST, 35 minutes earlier.
Area forecast discussion, Jul 25, 5:10 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
610 PM MDT Sat Jul 25 2020
.SHORT TERM...(This evening through Sunday)
Issued at 111 PM MDT Sat Jul 25 2020
Water vapor imagery and RAP analysis indicated CWA on western
fringe of large H5 ridge centered over southeast Kansas. At the
surface, weak convergent area noted across northwest CWA with
towering CU developing along it. Another area of speed convergence
was bisecting the CWA.
Main forecast concerns will center around precip chances through
the weekend and possible flooding impacts.
Previously mentioned convergence zones will be likely focus for
thunderstorm development this afternoon and early evening and with
PWAT values around the 90th percentile of climatology and slow
storm movement, heavy rain will once again be a threat. While
storm motions will be more parallel to forcing across eastern CWA
resulting in higher threat for heavy rainfall, confidence in this
area initiating is somewhat low. Further north, while the storm
motion may limit training of cells near the tri state border, area
still recovering from very heavy rain that occurred on Thursday
night and therefore remain especially vulnerable to flash
flooding. For the time being, think flash flood watch will
continue for this area. Given that storms are being driven more by
surface heating and near surface features think there will be a
strong diurnal trend with them. While increasing low level flow
aloft may sustain storms near approaching front into the
overnight hours, think the window for the GLD area will likely
close by 05 UTC.
For Sunday, cold front will sweep across the area resulting in
nearly 20 degree temperature gradient from southeast to northwest.
Guidance actually pretty consistent with placement of front and
temperatures, but confidence in related precipitation threat
somewhat low through the day. Best forcing will be immediately
along front, which makes a quick exit from the CWA in the late
afternoon. While there does appear to be forcing along H7 frontal
zone late in the period, have concerns that available instability
will be lacking. While a few models seem to be picking up on this
potentially drier solution, consensus still looks like bulk of the
area will see some meaningful rainfall Sunday. While there
certainly will be hydro concerns, aforementioned concerns about
precip placement keep confidence on the low side for any kind of
watch.
.LONG TERM...(Sunday night through Saturday)
Issued at 210 PM MDT Sat Jul 25 2020
Sunday Night-Monday night: Broad cyclonic flow aloft over the
Central/Northern Plains.. on the far southern periphery of an
upper level low in Manitoba.. will transition to NW flow aloft on
Mon as the aforementioned upper low progresses eastward into
Ontario and a more-pronounced upper level ridge develops over the
Intermountain West/Desert Southwest/Rockies. With the Tri-State
area situated on the southern periphery of the westerlies
/cyclonic flow aloft/ -- and a weakening /increasingly west-east
oriented/ SFC-H85 trough progressing slowly southward from
Nebraska into Kansas -- convection appears likely over the
majority of the area Sunday evening into Monday morning, with
activity gradually progressing south of I-70 during the day on
Monday. Although brief severe downbursts are possible in assoc/w
the strongest updrafts (mainly Sunday evening) -- heavy rainfall
and isolated flash flooding appear to be the primary convective
hazards -- particularly in areas hard-hit by recent heavy rain
(i.e. Yuma/Dundy/Cheyenne counties).
Tuesday-Saturday: Long range guidance suggests that an exceedingly
complex synoptic pattern will evolve over the Central/Western
CONUS in this period, lending *significant* uncertainty to
forecast specifics -- particularly with regard to chances for
precipitation/convection. With this in mind, the long range
forecast will be steered toward climatology.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 553 PM MDT Sat Jul 25 2020
VFR conditions are expected at MCK and GLD through the 00Z TAF
period. Thunderstorms are expected in the vicinity of both sites
through about 05Z tonight. Thunderstorms are expected to develop
across the area again on Sunday. With a cold front pushing through
the area, thunderstorms coverage is expected to be more extensive
and have introduced thunderstorms as a prevailing condition at
both sites from about 21Z and beyond Sunday afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-016.
Flash Flood Watch through Sunday morning for KSZ001.
CO...Flash Flood Watch through late tonight for COZ090.
NE...Heat Advisory until 8 PM CDT this evening for NEZ080-081.
Flash Flood Watch through late tonight for NEZ079.
&&
SHORT TERM...JRM
LONG TERM...VINCENT
AVIATION...LOCKHARTHazardous weather outlook, Jul 25, 9:55 AM MST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1055 AM MDT Sat Jul 25 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1055 AM MDT Sat Jul 25 2020 /1155 AM CDT Sat Jul 25 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are expected to develop in far eastern
Colorado around 2 PM MDT spreading east into much of northwest
Kansas and southwest Nebraska after about 4 PM MDT (5 PM CDT) and
continuing through about 2 AM MDT (3 AM CDT).
Locally heavy rain and damaging wind gusts in excess of 60 mph will
be the primary threats with any storm that forms. Areas near the
Republican River in Yuma, Dundy and Hitchcock counties will be
especially susceptible to flash flooding should heavy rain occur.
Heat indices will climb to around 105 degrees across the eastern
portion of the area. Remember to take proper precautions and drink
plenty of water if outside in the heat today.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
A few severe thunderstorms are possible during the afternoon and
evening hours on Sunday, primarily along and east of the Colorado
Kansas border. The primary threats will be wind gusts over 60 mph
and locally heavy rainfall which could produce flash flooding. A
greater threat for locally heavy rainfall and possible flash flooding
will be Sunday night, mainly south of the Kansas Nebraska border.
Heat index values around 105 degrees are possible Sunday afternoon
across Norton and Graham counties.
Scattered thunderstorms will be possible Monday and Tuesday. Locally
heavy rainfall will be possible.
.SPOTTER INFORMATION STATEMENT...
Please report any severe weather or observed flooding to the National
Weather Service in Goodland.
JRM
In the hours before
Special weather statement, Jul 25, 4:18 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
618 PM CDT Sat Jul 25 2020
KSZ002-NEZ080-252345-
Rawlins KS-Hitchcock NE-
618 PM CDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAWLINS AND
SOUTHERN HITCHCOCK COUNTIES UNTIL 645 PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Stratton, or 14 miles southwest of Trenton, moving
northeast at 30 mph.
Pea size hail, wind gusts up to 50 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.
Locations impacted include...
Trenton and Stratton.
LAT...LON 4008 10087 3989 10118 4000 10133 4005 10133
4026 10112
TIME...MOT...LOC 2317Z 215DEG 28KT 4002 10120
024Special weather statement, Jul 25, 4:30 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
530 PM MDT Sat Jul 25 2020
COZ090-252345-
Yuma County CO-
530 PM MDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
545 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Eckley, or 16 miles south of Yuma, moving east at
30 mph.
Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust will be possible with this storm.
Locations impacted include...
Yuma, Eckley, Abarr, Heartstrong and Vernon.
LAT...LON 3979 10227 3978 10280 4000 10280 4000 10279
4022 10279 4024 10234
TIME...MOT...LOC 2329Z 257DEG 25KT 3989 10262
024Special weather statement, Jul 25, 4:36 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
536 PM MDT Sat Jul 25 2020
NEZ079-080-260000-
Hitchcock NE-Dundy NE-
536 PM MDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND
NORTHEASTERN DUNDY COUNTIES UNTIL 600 PM MDT/700 PM CDT/...
At 535 PM MDT/635 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles west of Stratton, or 12 miles northeast of
Benkelman, moving northeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Palisade, Stratton and Max.
LAT...LON 4035 10095 4003 10130 4013 10151 4035 10142
TIME...MOT...LOC 2335Z 228DEG 27KT 4016 10133
024
Special weather statement, Jul 25, 4:50 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
550 PM MDT Sat Jul 25 2020
COZ090-260015-
Yuma County CO-
550 PM MDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY UNTIL 615 PM MDT...
At 550 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yuma to 7 miles northwest of Bonny
Reservoir. Movement was northeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Yuma, Wray, Eckley, Abarr, Beecher Island, Wauneta and Vernon.
This includes Highway 385 between mile markers 214 and 269.
LAT...LON 4044 10219 3967 10205 3964 10280 4000 10280
4000 10279 4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 2350Z 225DEG 24KT 4013 10268 3969 10228
024Special weather statement, Jul 25, 5:29 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
629 PM MDT Sat Jul 25 2020
KSZ027-260045-
Wallace KS-
629 PM MDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALLACE COUNTY UNTIL 645
PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sharon Springs, moving northeast at 25 mph.
Pea size hail, wind gusts up to 50 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.
Locations impacted include...
Sharon Springs.
LAT...LON 3884 10182 3894 10201 3914 10188 3913 10170
3905 10155
TIME...MOT...LOC 0029Z 216DEG 22KT 3895 10187
024Special weather statement, Jul 25, 5:38 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
638 PM MDT Sat Jul 25 2020
COZ090-NEZ079-260115-
Yuma County CO-Dundy NE-
638 PM MDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 715 PM MDT...
At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Wray, moving northeast at 50 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wray, Eckley, Alvin, Wauneta and Laird.
This includes Highway 385 between mile markers 243 and 269.
LAT...LON 4044 10205 4035 10205 4035 10181 4005 10209
4009 10250 4044 10236
TIME...MOT...LOC 0038Z 230DEG 42KT 4020 10220
024